The development of gastrointestinal (GI) endoscopy has greatly expanded the diagnostic and therapeutic capabilities of gastroenterologists. Adequate patient tolerance is essential for successful completion of a safe examination and compliance with subsequent follow-up. As a result, endoscopists have developed skills in administering a variety of sedative and analgesic agents to facilitate procedures and enhance patient comfort. However, a number of complications related to procedural sedation have been described.
This topic review will focus on the complications and adverse reactions related to procedural sedation for GI endoscopy. An overview of procedural sedation for endoscopic procedures, issues related to endoscopic procedures without sedation, and the management of patients who are difficult to sedate are discussed elsewhere. (See "Overview of procedural sedation for gastrointestinal endoscopy" and "Sedation-free gastrointestinal endoscopy" and "Alternatives and adjuncts to moderate procedural sedation for gastrointestinal endoscopy".)
The main concern related to topical pharyngeal anesthesia is inhibition of the gag reflex and the risk of aspiration. Systemic effects such as arrhythmias and seizures due to absorption of the topical agent have been observed, although they are uncommon . These drugs have also rarely been associated with the development of methemoglobinemia (benzocaine more than lidocaine) [1-3]. (See "Clinical features, diagnosis, and treatment of methemoglobinemia".)
Significant methemoglobinemia may be clinically suspected by the presence of clinical "cyanosis" in the face of a normal arterial PO2 (PaO2). The blood in methemoglobinemia has been variously described as dark-red, chocolate, or brownish to blue in color, and, unlike deoxyhemoglobin, the color does not change with the addition of oxygen. Pulse oximetry is inaccurate in monitoring oxygen saturation in the presence of methemoglobinemia.
SEDATIVES AND ANALGESICS
Phlebitis — Intravenous administration of sedatives and analgesics is associated with a small risk of phlebitis. The risk appears to be higher with diazepam compared to midazolam . The risk of phlebitis from diazepam is increased with injection into a small caliber vein and increasing duration of infusion . Administration of medications through a running intravenous line may reduce pain at the infusion site.